MAUDE Adverse Event Report: STRYKER GMBH SELF-DRILLING HALF PIN APEX Ø 5MM, 120 X 35MM; PIN, FIXATION, THREADED

STRYKER GMBH SELF-DRILLING HALF PIN APEX Ø 5MM, 120 X 35MM; PIN, FIXATION, THREADED
Catalog Number 50165111
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Perforation (2001)
Date of Event 02/17/2024
Type of Reportable Event Serious Injury
Event or Problem Description
The following event was received through bfarm user report: "when inserting the fixator pin under typical conditions, it happened twice that both pins from the same batch broke off in exactly the same place.The remnants had to be chiseled out of the bone.The predetermined breaking point had to be bridged.These are "self-tapping / self-drilling" pins.".
 
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Additional Manufacturer Narrative
The complaint could be confirmed, since the product was returned for evaluation and matches the alleged failure.The device inspection revealed the following: visual examination of the received products shows that the pins are broken apart at the tip section.The breakage area shows clear sings of deformation as twisting, from screwing in, before the pins then broke.Deformation like this are a clear indication of high applied mechanical force, were the material will break in fatigue.The returned tips are in heavily damaged condition, strong material deformation, which is most likely the result of removal with pliers.No further investigation or/and statement possible to this badly damaged tips.Dimensional inspection, the measurements taken are all within accuracy.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to a use related issue.The failure was caused most likely by to much force.If more information is provided, the case will be reassessed.
 
Event or Problem Description

Brand Name
SELF-DRILLING HALF PIN APEX Ø 5MM, 120 X 35MM
Common Device Name
PIN, FIXATION, THREADED
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key18911841
Report Number0008031020-2024-00121
Device Sequence Number12505218
Product Code JDW
UDI-Device Identifier07613327091885
UDI-Public07613327091885
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K982068
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number50165111
Device Lot NumberK75870
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/20/2024
Supplement Date Received by Manufacturer04/29/2024
Initial Report FDA Received Date03/15/2024
Supplement Report FDA Received Date05/24/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/03/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age86 YR
Patient SexFemale